The foods we eat can interfere with the medications we take.
 
Patients may not recognize that otherwise healthy foods can have severe consequences when mixed with certain drugs.
 
As medication experts, pharmacists should recognize their responsibility to clearly communicate the risk of possible food-drug interactions for both prescription and OTC medicines.
 
Here are some of the most dangerous food-drug interactions that pharmacists can help prevent:


 
1. Calcium-Rich Foods + Antibiotics
Dairy products such as milk, yogurt, and cheese can interfere with certain medications, including antibiotics such as tetracycline, doxycycline, and ciprofloxacin.
 
These antibiotics may bind to the calcium in milk, forming an insoluble substance in the stomach and upper small intestine that the body is unable to absorb.
 
2. Pickled, Cured, and Fermented Foods + MAIOs
This food category contains tyramine, which has been associated with a dangerous increase in blood pressure among patients taking monoamine oxidase inhibitors (MAIOs) and certain medications for Parkinson’s disease.
 
3. Vitamin K-Rich Foods + Warfarin
Pharmacists should counsel patients taking warfarin to maintain a consistent intake of vitamin K and avoid introducing kale, spinach, and other leafy greens to their diets.
 
Vitamin K is vital for the production of clotting factors that help prevent bleeding, but anticoagulants like warfarin exert their effect by inhibiting vitamin K. Therefore, an increased intake of the nutrient can antagonize the anticoagulant effect and prevent the drug from working.
 
4. Alcohol + Prescription Stimulants
Patients should always be wary of mixing any medication with alcohol, but some interactions are more serious than others.
 
For instance, ingesting alcohol while taking a prescription stimulant could cause the patient to not fully realize how intoxicated they are. This is especially true when the stimulant is being abused, but it can also happen when the patient takes the drug as prescribed.
 
5. Grapefruit and Grapefruit Juice + Statins
Patients should avoid eating grapefruit or drinking grapefruit juice while taking some medications, in particular statins.
 
Compounds in grapefruit called furanocoumarin chemicals cause an increase in medication potency by interacting with enzymes in the small intestine and liver. This interaction partially inactivates a number of medications under normal circumstances.